Texas, 2006

Tornadoes and Hail in Texas, May 5, 2006

May 5, 2006 · NWS LUB · 19 events in 7 counties and zones

Another outbreak of severe thunderstorms affected parts of the west Texas South Plains region during the afternoon and evening hours of the 5th. This activity was part of a widespread severe weather event across much of west Texas, including the Permian Basin where at least one significant tornado occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$965,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 5 Severe Thunderstorm Event Summary...Another outbreak of severe thunderstorms affected parts of the west Texas South Plains region during the afternoon and evening hours of the 5th. This activity was part of a widespread severe weather event across much of west Texas, including the Permian Basin where at least one significant tornado occurred. Severe convection erupted during the late afternoon hours along a warm front that was oriented west-to-east over the southern portions of the South Plains. These storms quickly evolved into supercells, and produced large hail, damaging winds, and at least four tornadoes. Although the tornadoes remained over open farmland, tornadic winds destroyed to center-pivot irrigation systems northwest of Brownfield (Terry County). This resulted in property losses of half a million dollars.The supercellular convection evolved into a cluster of severe multicell storms by early evening as it continued to propagate eastward along the boundary. A small linear complex characterized by a mini bow-shaped radar echo produced a locally intense downburst near Lake Alan Henry in southeastern Garza County. Winds estimated to exceed 90 MPH destroyed a number of mobile homes and vehicles near the lake, and injured one resident.Total economical losses sustained over the South Plains region during the outbreak were estimated to just under $1 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 2:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 5, 2:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT FRI MAY 5 2006

.SHORT TERM...
CENTER OF POTENT UPPER LOW CROSSING NORTHWEST ARIZONA PER AFTERNOON
ENHANCED WATER VAPOR IMAGERY. HEIGHT FALLS AND SIGNIFICANT
DIFFLUENCE ALOFT UNDERWAY FROM THE HIGHER TERRAIN OF CENTRAL AND
EASTERN NEW MEXICO...SPREADING EASTWARD INTO WEST TEXAS.
THUNDERSTORMS HAVE ERUPTED OFF THE HIGHER TERRAIN AND WILL CONTINUE
TO INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE EARLY
EVENING. EASTWARD PROPAGATION WILL BRING STRONG TO LOCALLY SEVERE
STORMS TO THE WEST TEXAS/NEW MEXICO BORDER BY EARLY EVENING.

FURTHER SOUTH...WARM FRONT STILL STATIONED OVER THE SOUTHERN SOUTH
PLAINS/NORTHERN PERMIAN BASIN. ISENTROPIC LIFT CONTINUES OVER THE
SOUTH PLAINS WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING TO
DEVELOP. CLEAR SLOT WILL CONTINUE MOVING NORTH THROUGH THE SOUTHERN
SOUTH PLAINS WITH RAPID RISE IN SURFACE TEMPERATURES AS INSOLATION
INCREASES. A SOLID 10 DEGREE RISE WILL BE LIKELY OVER THE SOUTHERN
TIER WHICH COMBINED WITH THE 60 DEGREE DEWPOINTS...FRONTAL BOUNDARY
AND DYNAMICS WILL YIELD A THREAT FOR SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL AND DAMAGING WINDS ESPECIALLY OVER THE SOUTHERN SOUTH
PLAINS FROM JUST SOUTH OF A FRIONA TO PLAINVIEW TO GUTHRIE LINE.
BETTER AXIS OF INSTABILITY AND ISOLATED TORNADO THREAT WILL BE
ROUGHLY ALONG A PLAINS TO BROWNFIELD TO POST LINE.

GENERAL THUNDERSTORMS WILL BE FOUND FROM THE CENTRAL AND NORTHERN
SOUTH PLAINS THROUGH THE EXTREME SOUTHERN TEXAS PANHANDLE.

WIDESPREAD SYNOPTIC SCALE LIFT WILL OVERSPREAD THE SOUTH PLAINS
THROUGH TONIGHT AND INTO SATURDAY MORNING WITH A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
ESPECIALLY OVER THE NORTHEAST. WILL HOLD 80 POPS IN THESE AREAS.

AREAS OF LOW CLOUDS AND FOG WILL RETURN TO THE SOUTH PLAINS
OVERNIGHT AND INTO SATURDAY MORNING.

AS THE UPPER LOW MOVES NORTH OF THE REGION SATURDAY...PRECIP CHANCES
WILL TAPER FROM SOUTHWEST TO NORTHEAST. SOME CLEARING IS POSSIBLE BY
SATURDAY AFTERNOON AS DOWNGLIDE KICKS IN.

DAYTIME TEMPERATURES ON SATURDAY WILL BE DEPENDANT ON CLOUD COVER
AND SOIL MOISTURE. WENT BELOW GUIDANCE...ESPECIALLY NORTH AND EAST
WITH HIGHS ONLY IN THE 60S. LOWER AND MIDDLE 70S POSSIBLE SOUTH AND
WEST.  KW

.LONG TERM...
WITH SEVERE WEATHER CONCERNS IN THE SHORT TERM...FOCUS OF ATTENTION
FOR THIS PERIOD WAS GENERALLY RESTRICTED TO PRECIPITATION CHANCES.
ONLY MINOR EDITS WERE REQUIRED TO THE GRIDS FOR THIS UPDATE.

BY SATURDAY EVENING THE CURRENT FOUR CORNERS/SOUTHERN ROCKIES UPPER
TROUGH WILL BE EJECTING OVER THE SOUTHERN PLAINS AS AN OPEN/
WEAKENING TROUGH. RAIN CHANCES WILL BE DECREASING AS THIS FEATURE
PULLS AWAY FROM THE REGION. A BRIEF SHOT OF REINFORCING SURFACE
RIDGING WILL PUSH INTO THE REGION IN THE WAKE OF THE TROUGH AXIS...
BUT IT DOES NOT APPEAR THAT MOISTURE WILL FAR DISPLACED. THE NEXT
CHANCE OF RAIN MAY OCCUR LATE SUNDAY/EARLY MONDAY WHEN A PROGRESSIVE
LOW AMPLITUDE SHORTWAVE TROUGH IS PROGGED TO TRANSLATE OVER THE
SOUTHERN ROCKIES AND INTO THE EASTERN U.S. MEAN TROUGH.

MODERATE NEAR ZONAL/NORTHWEST FLOW ALOFT WILL BECOME ESTABLISHED
MONDAY IN THE WAKE OF SUNDAY/S FEATURE. IT APPEARS THAT AS LEE
TROUGHING DEVELOPS UNDER THIS FLOW...A SLOSHING DRYLINE MAY TAKE
SHAPE. WILL MAINTAIN THE GOING GRIDDED POPS WHICH DEPICT SLIGHT
CHANCE POPS LATE WEDNESDAY/THURSDAY AS AN AMPLIFYING MID/UPPER LEVEL
TROUGH OVER THE MID WESTERN U.S. PUSHES A COLD FRONT SOUTH TOWARD
THE PLAINS.

&&

.AVIATION...
PERSISTENT IFR TO MVFR CEILINGS WILL LIFT THROUGH 22Z AT TERMINAL
KLBB. MVFR SHOULD STAY PERSISTENT OVER TERMINAL KCDS.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND AFFECT BOTH TERMINALS BY
THE EVENING. WIDESPREAD ACTIVITY IS LIKELY OVER THE NORTHEAST
ROLLING PLAINS AT KCDS TONIGHT AND SATURDAY MORNING. THUNDERSTORM
ACTIVITY SHOULD TAPER BY LATE TONIGHT OVER KLBB.

LOW CLOUDS AND FOG WILL RETURN OVERNIGHT WITH ANOTHER ROUND OF LIFR
TO IFR CONDITIONS IN BOTH CEILING AND VISIBILITY LIKELY TONIGHT AND
SATURDAY MORNING...ESPECIALLY AT KLBB.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  68  48  77 /  60  30  10  20
TULIA         50  66  48  76 /  70  50  20  20
PLAINVIEW     52  66  48  75 /  70  50  20  10
LEVELLAND     54  71  50  80 /  60  30  10  10
LUBBOCK       54  68  50  77 /  60  50  10  10
BROWNFIELD    54  73  52  80 /  50  30  10  10
CHILDRESS     55  65  51  75 /  80  60  20  10
SPUR          56  72  52  77 /  70  50  20  10
ASPERMONT     58  71  56  77 /  70  50  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/20
Hazardous weather outlook, May 5, 10:58 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1158 AM CDT FRI MAY 5 2006

TXZ021>044-061700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1158 AM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE SOUTH PLAINS AND SOUTHERN ROLLING
PLAINS. THE AREA IS GENERALLY ALONG AND SOUTH OF A FRIONA TO
PLAINVIEW TO GUTHRIE LINE.

A WARM FRONT IS EXPECTED TO MOVE NORTHWARD TO NEAR A MORTON TO POST
LINE BY LATE THIS AFTERNOON. AFTERNOON HEATING AND CONVERGENCE
ALONG THIS BOUNDARY WILL ASSIST IN THE GENERATION OF
THUNDERSTORMS. JET ENERGY WILL MOVE OVER THE AREA BY LATE
AFTERNOON AND WILL ASSIST IN THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS NEAR THE WARM FRONT. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER ANY THUNDERSTORMS THAT REMAIN
ALONG THIS WARM FRONT WILL HAVE THE POTENTIAL OF TORNADIC
DEVELOPMENT. LOCATIONS NORTH OF THE WARM FRONT WILL STILL HAVE A
THREAT OF LARGE HAIL AS THE THUNDERSTORMS MOVE UP OVER THE COLDER
AIR AT THE SURFACE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ACROSS THE SOUTH
PLAINS AND SOUTHERN ROLLING PLAINS.

The radar

The Lubbock radar (KLBB), 42 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lynn

When
May 5, 4:15 PM CST to 5:00 PM CST
Where
Lynn County, 6 mi W of New Home
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.317, -102.017

Storm chasers reported that large hail up to the size of golfballs fell along a swath near New Home as a tornadic supercell tracked over northern Lynn and southern Lubbock Counties. The hail was intermittently mixed with giant stones.

Tornado, Lynn

When
May 5, 4:30 PM CST to 4:32 PM CST
Where
Lynn County, 4 mi WNW of New Home
Rating
F0
Path length
0.7 mi
Path width
70 yd
Reported by
GENERAL PUBLIC
Coordinates
33.333, -101.983

The public observed a tornado near the intersection of Farm to Market Roads 179 and 211 around 16:30 CST. The tornado, which developed beneath a rapidly intensifying supercell thunderstorm, remained over open farmland and no damage was reported.

Hail, Lynn

When
May 5, 4:45 PM CST
Where
Lynn County, New Home
Measured
2.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
33.317, -101.917

The public reported that giant baseball size hailstones briefly fell in New Home. Minor property damage was reported.

Hail, Lubbock

When
May 5, 4:57 PM CST
Where
Lubbock County, Woodrow
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.450, -101.817

Golfball size hail was reported in Woodrow. The hail accompanied a tornadic supercell thunderstorm that tracked east along the Lubbock and Lynn County border.

Hail, Lynn

When
May 5, 5:00 PM CST
Where
Lynn County, 6 mi ENE of New Home
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.350, -101.817

The public reported baseball size hail at a rural residence east of New Home. No significant damage was reported.

Tornado, Terry

When
May 5, 5:00 PM CST to 5:02 PM CST
Where
Terry County, 12 mi NW of Brownfield
Rating
F0
Path length
0.7 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
33.300, -102.433

Storm spotters observed the first in a family of three tornadoes northwest of Brownfield at 17:00 CST. The tornado reportedly moved over open farmland for two minutes, and resulted in no damage.

Tornado, Terry

When
May 5, 5:05 PM CST to 5:07 PM CST
Where
Terry County, 11 mi NNW of Brownfield
Rating
F0
Path length
0.8 mi
Path width
70 yd
Reported by
TRAINED SPOTTER
Coordinates
33.333, -102.350

A second brief tornado was observed by storm spotters in rural areas northwest of Brownfield. No damage was reported.

Tornado, Terry

When
May 5, 5:09 PM CST to 5:16 PM CST
Where
Terry County, 10 mi NNW of Brownfield
Rating
F0
Path length
1.5 mi
Path width
100 yd
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
33.317, -102.350

Storm chasers and Skywarn storm spotters observed a third tornado northwest of Brownfield as an occluding mesocyclone produced intermittent tornadoes for more than fifteen minutes. This tornado remained on the ground for at least seven minutes, and tracked across open farmland. Two center-pivot irrigation units were destroyed, however, resulting in $500,000 in property damage.

Hail, Terry

When
May 5, 5:10 PM CST
Where
Terry County, 12 mi W of Meadow
Measured
2.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
33.333, -102.400

After observing tornadoes northern Terry County, several spotters encountered giant baseball size hail along rural roadways west of Meadow. Minor damage to storm chase vehicles was reported.

Hail, Stonewall

When
May 5, 5:20 PM CST to 5:26 PM CST
Where
Stonewall County, Aspermont
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -100.233

Local fire department and law enforcement officials reported penny to quarter size hail in Aspermont.

Hail, Terry

When
May 5, 5:38 PM CST
Where
Terry County, 6 mi E of Meadow
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.333, -102.100

Hail, Lynn

When
May 5, 5:54 PM CST
Where
Lynn County, 7 mi W of New Home
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
33.317, -102.033

The previously tornadic high-precipitation supercell over Terry County propagated eastward into northwestern Lynn County. This storm produced large hail up to the size of nickels west of New Home, where a tornadic storm had resulted in very large hail just one hour earlier.

Thunderstorm Wind, Garza

When
May 5, 5:59 PM CST to 6:05 PM CST
Where
Garza County, 6 mi WNW of Post
Measured
52 kt (60 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
33.150, -102.317

Evidence of damaging winds was observed by a National Weather Service damage survey team in west-central Garza County. Numerous trees sustained damage from thunderstorm outflow winds along County Road 399 just north of U.S. Highway 380.

Hail, Briscoe

When
May 5, 6:00 PM CST
Where
Briscoe County, 5 mi N of Silverton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.533, -101.300

The public reported penny size hail in rural locations north of Silverton.

Tornado, Yoakum

When
May 5, 6:05 PM CST
Where
Yoakum County, 6 mi N of Plains
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
BROADCAST MEDIA
Coordinates
33.267, -102.833

The local broadcast media relayed reports of a brief tornado north of Plains. No damage was reported.

Hail, Yoakum

When
May 5, 6:10 PM CST
Where
Yoakum County, 3 mi NE of Plains
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.217, -102.800

Skywarn storm spotters reported golfball size hail just northeast of Plains.

Thunderstorm Wind, Garza

When
May 5, 6:30 PM CST to 6:45 PM CST
Where
Garza County, 2 mi NE of Justiceburg
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
33.217, -101.483

A wet microburst produced destructive winds that spread south through a small mobile home community at Lake Alan Henry near the intersection of Farm to Market Roads 2458 and 3519. One resident of the community was injured during the storm. A National Weather Service damage survey team estimated that winds associated with the microburst exceeded 90 MPH. One mobile home was blown toward the south and impacted two vehicles that were parked in front of an adjacent home. Debris, including the steel-frame structure of the mobile home, pushed the two vehicles up to 40 feet while the remains of the home were blown more than 40 yards into an open field. One vehicle was crushed by the weight of the flying debris. Another vehicle, a large truck, was reported by one of the residents to have been lifted in the front-end and then pushed across the yard. The tracks on the ground from the rear tires were noted by the survey team. Another mobile home was completely removed from its foundation and blown approximately 40 yards to the southeast into an open field. Lighter debris was scattered over 100 yards toward the south.Four other vehicles in the mobile home community also were damaged from flying debris. The front-end of a large truck was struck by a dumpster. A small sports utility Vehicle was impaled through a passenger side window by a ladder. Two other mobile homes sustained roof and window damages. An object impaled the top of one home, and residents reported major damage to the home's interior. The Texas Tech West Texas Mesonet station located one mile northwest of Lake Alan Henry measured a wind gust of 79 mph from the west/northwest at 7:40 PM.

Hail, Terry

When
May 5, 6:50 PM CST to 6:56 PM CST
Where
Terry County, 3 mi SW of Brownfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.033, -102.417

Law enforcement officials reported hail ranging in size from nickels to golfballs in the Brownfield vicinity as the second severe storm of the evening affected that community.

Thunderstorm Wind, Terry

When
May 5, 7:00 PM CST to 7:15 PM CST
Where
Terry County, 2 mi SE of Wellman
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
33.050, -101.183

A swath of damaging thunderstorm winds affected portions of southern Terry County shortly after 19:00 CST. Three mobile homes were severely damaged east of Wellman. the homes sustained significant roof damage, with the roof completely removed from one structure. Several utility poles were additionally downed by the winds from just east of Wellman to ten miles east of Wellman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505201, 5505205, 5505202, 5505204, 5505203, 5505206, 5505207, 5505458, 5505844, 5505845, 5505846, 5505847, 5506091, 5505848, 5505849, 5505850, 5506090, 5506092, 5506093.